Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Lincoln, IL

April 4, 20034 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 4, 2003, 6:06 PM CST for 4 counties in Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 6:06 PM CST (00:06 UTC)
Expired
Apr 4, 2003, 7:00 PM CST
In force
54 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Champaign County, IL, Douglas County, IL, Edgar County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:35 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
MISSING 2003-04-04 00:00:00.00

722
WUUS53 KILX 050006
SVRILX
ILC019-041-045-183-050100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS
  DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 700 PM CST

* AT 606 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SIDNEY TO 13 MILES SOUTHWEST OF
  TUSCOLA...OR FROM 13 MILES SOUTHEAST OF CHAMPAIGN TO 9 MILES
  NORTHEAST OF SULLIVAN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  VILLA GROVE
  CAMARGO
  BROADLANDS
  ALLERTON
  SIDELL
  NEWMAN
  HUME

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING 1 INCH HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4025 8754 4003 8817 3974 8851 3970 8840
          3965 8756

$$

KH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:45 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 4, 2:45 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CST FRI APR 4 2003

SEVERAL CONCERNS THIS FORECAST PACKAGE.

FOR TODAY...WITH SYSTEM EXITING TO THE EAST...CWA TO REMAIN IN
CYCLONIC FLOW WITH MOSTLY CLOUDY SKIES THROUGH MOST OF THE
DAY...BEFORE ENOUGH DRY AIR CAN MAKE ITS WAY INTO REGION. THEN ANY
KIND OF CLEARING WILL BE BRIEF AS MID AND HIGH CLOUDS FROM NEXT WX
MAKER REACH CWA BY TONIGHT. TEMPS WILL NOT RECOVER MUCH TODAY...WITH
MID TO UPPER 40S A GOOD BET.

COOLER EAST FLOW TO SETUP OVER CWA TONIGHT AS SFC RIDGE MOVES OFF TO
THE EAST...WHILE NEXT IN SERIES OF S/WS MOVES INTO THE CENTRAL
PLAINS. AS S/W SWINGS OUT INTO MIDWEST...WILL SEE LARGE AREA OF
OVERRUNNING PCPN DEVELOP AND SPREAD INTO IL BY MIDDAY SUNDAY. PCPN
TO BEGIN IN THE FORM OF RAIN AS AIR MODIFIES A LITTLE. HOWEVER...
NUMEROUS CONCERNS ABOUT PCPN TYPE SUNDAY NIGHT AND MONDAY. PLACEMENT
OF SFC LOW AND STRENGTH OF THE COLD AIR ASSOCIATED WITH THIS SYSTEM
HAVE VARIED FROM RUN TO RUN OVER PAST WEEK. WILL GO MIDDLE OF THE
ROAD WITH MODEL DATA...THUS ADDED MENTION OF SNOW IN NRN PTNS OF CWA
BY MIDNIGHT SUNDAY...AND REMAIN SNOW THRU THE DAY ON MONDAY. STILL
NOT CONFIDENT ABOUT SNOW AMOUNTS...SO WILL REMAIN ON THE LIGHT SIDE
FOR THIS AREA. AS FOR CENTRAL SECTIONS OF CWA...WILL REMAIN MOSTLY
LIQUID...THOUGH ADDED A MENTION OF RAIN MIXING WITH SNOW AT TIMES
SUNDAY NIGHT...BUT BACK TO ALL RAIN ON MONDAY BEFORE ENDING. SE TO
REMAIN ALL LIQUID.

AS FOR REST OF EXTENDED...MADE MINOR ADJUSTMENTS TO TEMPS...BUT KEPT
IT DRY FROM MONDAY NIGHT THROUGH FRIDAY.

.ILX...NONE.

BYRD
Hazardous weather outlook, Apr 4, 10:55 AM CST, 7 hours 11 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
EAST CENTRAL AND SOUTHEAST ILLINOIS...MAINLY ALONG AND EAST OF AN
EFFINGHAM TO DANVILLE LINE.  SURROUNDING THE MODERATE RISK THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING OVER MUCH OF CENTRAL ILLINOIS. MAINLY ALONG AND EAST OF A
JACKSONVILLE TO PEORIA LINE.  THUNDERSTORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE THREAT FOR
SEVERE WEATHER SHOULD DIMINISH FROM WEST TO EAST BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY EASTERN ILLINOIS SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND INTO THE
EVENING ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS.

13

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

In the hours before

Local storm report, Apr 4, 2:41 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
241 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    2 N KILBOURNE             IL   .75 INCH HAIL
04/04/03   MASON                          REPORTED BY ESDA.

0230 PM    2 S KILBOURNE             IL   1.75 INCH HAIL
04/04/03   MASON                          REPORTED BY ESDA.

0230 PM    2 N MASON CITY            IL   1.75 INCH HAIL
04/04/03   MASON                          REPORTED BY ESDA.

0233 PM    5 W OAKFORD               IL   1.75 INCH HAIL
04/04/03   MENARD                         REPORTED BY ESDA.

GEELHART/MILLER
Local storm report, Apr 4, 2:49 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
249 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0239 PM    1 W OAKFORD               IL   WIND DAMAGE
04/04/03   MENARD                         VEHICLE BLOWN OFF ROAD. NO
                                          KNOWN INJURIES. REPORTED BY
                                          ESDA.

MILLER
Local storm report, Apr 4, 3:36 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
336 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0313 PM    5 W LINCOLN               IL   60 MPH TSTM WIND GUST
04/04/03   LOGAN                          REPORTED BY ESDA.

0253 PM    4 S HAVANA                IL   TORNADO
04/04/03   MASON                          EVENT DURATION 1 TO 2
                                          MINUTES. REPORTED AT IL-97
                                          AND 1200N BY SHERIFF.

0317 PM    2 ENE LINCOLN             IL   62 MPH TSTM WIND GUST
04/04/03   LOGAN                          AT NWS OFFICE.

0250 PM    2 E OAKFORD               IL   2.00 INCH HAIL
04/04/03   MENARD                         REPORTED BY ESDA.

0323 PM    WAVERLY                   IL   1.75 INCH HAIL
04/04/03   MORGAN                         REPORTED BY ESDA.

0323 PM    PLEASANT PLAINS           IL   1.75 INCH HAIL
04/04/03   SANGAMON                       REPORTED BY ESDA.

0322 PM    LOAMI                     IL   .75 INCH HAIL
04/04/03   SANGAMON                       REPORTED BY ESDA.

0325 PM    MCLEAN                    IL   WIND DAMAGE
04/04/03   MC LEAN                        SEMI BLOWN OVER ON I-55
                                          MILE MARKER 140. REPORTED
                                          BY ESDA.

0330 PM    SHIRLEY                   IL   1.00 INCH HAIL
04/04/03   MC LEAN                        REPORTED BY ESDA.

0323 PM    3 SW LINCOLN              IL   WIND DAMAGE
04/04/03   LOGAN                          DAMAGE TO LARGE TREES.
                                          SHEET METAL BLOWN OFF.
                                          REPORTED BY ESDA.

0315 PM    LINCOLN                   IL   WIND DAMAGE
04/04/03   LOGAN                          LARGE TREE BROKE OFF.
                                          REPORTED BY NWS EMPLOYEE.

0253 PM    KILBOURNE                 IL   WIND DAMAGE
04/04/03   MASON                          TREES DOWN ON IL-97.
                                          REPORTED BY ESDA.

GEELHART/GOETSCH
Local storm report, Apr 4, 3:54 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
354 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    4 W WAPELLA               IL   1.75 INCH HAIL
04/04/03   DE WITT                        REPORTED BY ESDA.

0320 PM    MCLEAN                    IL   TORNADO
04/04/03   MC LEAN                        BRIEF TOUCHDOWN. REPORTED
                                          BY SPOTTER.

0350 PM    1 N CLINTON               IL   TORNADO
04/04/03   DE WITT                        TOUCHDOWN IN A FIELD.
                                          REPORTED BY SPOTTER.

0350 PM    3 S WAPELLA               IL   1.75 INCH HAIL
04/04/03   DE WITT                        EXTENDED FROM SOUTH OF
                                          WAPELLA TO CLINTON.
                                          REPORTED BY ESDA.

GEELHART/GOETSCH
Local storm report, Apr 4, 4:35 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
435 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    CANTRALL                  IL   1.00 INCH HAIL
04/04/03   SANGAMON                       REPORTED BY MENARD COUNTY
                                          ESDA.

GEELHART
Local storm report, Apr 4, 4:57 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
457 PM CST FRI APR 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    LINCOLN                   IL   WIND DAMAGE
04/04/03   LOGAN                          TWO HOUSES LOST ROOFS.
                                          TRAILER BLOWN INTO TREE.
                                          150 FT TOWER BLOWN OVER AT
                                          FIRE DEPT. DAMAGE TRACK
                                          BEGAN 3 MILES WEST OF
                                          LINCOLN. REPORTED BY ESDA.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:32 PM CSTTornado WarningILXClay, Effingham43 min
Apr 4, 6:44 PM CSTTornado WarningILXEdgar, Vermilion46 min
Apr 4, 7:04 PM CSTTornado WarningILXJasper, Richland56 min
Apr 4, 7:12 PM CSTSevere Thunderstorm WarningILXClay48 min
Apr 4, 7:31 PM CSTSevere Thunderstorm WarningILXCrawford59 min
Apr 4, 7:37 PM CSTSevere Thunderstorm WarningILXLawrence53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.